Flood, Monroe
- When
- May 6, 3:00 AM EST to May 7, 4:00 PM EST
- Where
- Monroe County, 1.78 mi NNE of Brighton Po to 2.06 mi ENE of Brighton Po
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.174, -77.536
Soaking rains fell across the region. Combined with the antecedent wet conditions (the three month March through May period was the second wettest on record in Rochester) area creeks rain high and in some cases overflowed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Soaking rains fell across the region. Combined with the antecedent wet conditions (the three month March through May period was the second wettest on record in Rochester) area creeks rain high and in some cases overflowed. Black Creek at Churchville crested at 6.21 feet at 6:30 AM EST on the 7th. Irondequoit Creek crested at 8.62 feet at 8:15 PM EST on the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 6, 3:00 AM EST, 0 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
400 AM EDT Sat May 6 2017
.SYNOPSIS...
A slow moving low pressure will move from Central NY to Quebec
today, then stall through Monday. This system will bring occasional
showers and unseasonably chilly temperatures to the region through
Monday, and the rain will even mix with wet snow at times from late
tonight through Monday. Some minor accumulations are even possible
across higher terrain Sunday morning and again Monday morning. The
region will finally dry out by the middle of next week with
temperatures slowly warming.
&&
.NEAR TERM /THROUGH TONIGHT/...
Regional radars showing the most persistent area of rain across the
western Finger Lakes and the eastern Lake Ontario region. Expect
this area of steadier rain to move steadily east across Central NY
and the eastern Lake Ontario region through mid morning. Farther
west, there will be a brief break in steadier rain through mid
morning, although scattered showers and plenty of drizzle will
remain. Areas of fog will continue through this morning across
Western NY with saturated low levels and convergence along and just
west of a stalled frontal zone. The fog should dissipate by midday.
For today, the surface low will move from Central NY this morning
northward across the east end of Lake Ontario, reaching southern
Quebec by this evening. Meanwhile the center of the mid/upper level
low will meander across western PA. Plenty of convergence and
forcing will be found with numerous mid level vorticity maxima
rotating around the upper level low, and low level convergence
boundaries moving around the surface low. Abundant low/mid level
moisture will remain in place. Steadier showers will be found east
of Lake Ontario at first this morning, but they will become more
widespread across the entire region as the day progresses.
Most of the rain will be fairly light, with the exception of east of
Lake Ontario where stronger convergence along an advancing cold
front will support a few periods of moderate to briefly heavy rain.
Model guidance also develops an axis of instability by early
afternoon east of Lake Ontario, with LI's dropping to around -2C.
This may support a few scattered thunderstorms this afternoon.
Tonight the surface low will stall across southern Quebec, while the
upper level low re-organizes farther north and becomes vertically
stacked atop the surface low. Abundant low/mid level moisture will
remain in place across our area, with numerous shortwaves rotating
around the upper level low and bringing periods of large scale
ascent. By late tonight it will become cold enough aloft to support
some lake enhancement, and upslope flow will increase as the low
level flow increases and becomes more normal to the terrain east and
southeast of the lakes. All of the forcing and moisture will
continue to support a near certainty of showers.
Precip type will become a concern by late tonight as cold advection
continues to cool the column. Expect some wet snow to mix in by
shortly after midnight across the highest terrain of the western
Southern Tier, with the wet snow mix progressing to the lower
elevations of Western NY by daybreak Sunday. The higher terrain of
the western Southern Tier will likely change to all wet snow by a
few hours before sunrise Sunday. Expect a coating to an inch of
slushy accumulation by 7AM Sunday across the higher terrain.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A seasonally anomalously deep trough will continue to spin across
southern Ontario and Quebec Sunday into Monday, spilling 850 mb
temperatures about 3 standard deviations below normal across the
region. Persistent cold advection under a west to northwest flow
will lower 850mb temps down below zero by Sunday morning then
bottoming out around -5 to -8C Monday. This will keep high
temperatures running about 20 degrees below normal both Sunday and
Monday, with highs in the low to mid 40s both days. Low temperatures
will bottom out within a few degrees either side of the freezing
mark, coldest across the higher terrain and warmest across the lake
plains.
Precipitation wise, widespread showers will cross the region on
Sunday as the wrap around moisture behind the surface low pivots
across the region. Forecast thermal profiles have trended slightly
warmer than previous model runs. While still supporting some snow
mixed in Sunday and Monday, potential accumulation amounts across
the higher terrain appear to be lower. With a more marginal
temperature profile have lowered snow forecast on the higher terrain
of the western Southern Tier to around 0.5 to 1.5 inches Sunday
morning. Have basically no accumulation in the forecast otherwise,
but still expect some wet snowflakes mixed in across the lower
elevations. Another wave pivots around the parent low for Monday
brining another shot of moisture and ascent, mainly to areas south
and east of Lake Ontario. Numerous showers will develop again
Monday, especially with diurnal heating and steep lapse rates under
the upper-level low. A mix of rain and snow showers will again be
possible Monday morning, with a light coating of snow possible on
the highest terrain across the Finger Lakes and the Tug Hill.
Showers will taper off Monday night in the wake of the shortwave
passage and with loss of daytime heating. While additional
precipitation totals Sunday and Monday won't be that high, around a
tenth to a quarter inch, the occasional showers, and cloudy, cool
and damp weather will persist.
How rare is snow in May? Since 1900, Buffalo has had 16 years with
measurable snow in the month of May and Rochester 17 years. That
comes out to roughly 14 percent of the time we see measurable snow
in the month of May.
Winds will also be quite gusty through this period. Cold air
advection will keep a well mixed boundary layer even during the
overnight periods. Sustained winds of 10-20 with gusts of 20-30 mph
will be common.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A blocking pattern with a strong downstream ridging just west of
Greenland will keep an upper-level low locked in place over the
Northeast and Great Lakes region. Temperatures will slowly moderate
through the week, but will remain below normal. The coldest air will
remain across the region Tuesday, with high temperatures struggling
to make it out of the 40s. The best moisture and ascent will slip
eastward as the low wobbles into Quebec, placing scattered rain and
snow showers mainly east of Lake Ontario and across the North
Country. However mainly cloudy conditions will persist into western
NY.
The upper-level low eventually splits with the western half
retrograding across the Great Lakes region through the end of the
week. While it will remain cut-off from most moisture sources, the
cyclonic flow and occasional shortwaves pivoting around the low will
keep at least a chance of showers and cloudy skies in the forecast,
although much less precipitation coverage than we have seen
recently. The airmass will slowly moderate through the period given
the May sun angle and lack of reinforcing colder air from the arctic
region. This will allow our temperatures to trend back into the 50s
by Wednesday/Thursday, and eventually the low 60s by Friday.
However, this will keep us below normal, which now is in the mid to
upper 60s for daytime highs.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Widespread IFR will dominate through tonight. An area of low
pressure will move from Central NY this morning to Quebec by later
this afternoon. This surface low combined with a strong upper level
cutoff low will continue to produce occasional rain showers through
tonight. VSBY will drop to MVFR and IFR at times through this
morning due to a combination of rain, drizzle, and fog. Local IFR
will continue through the afternoon and evening in heavier showers,
with mainly VFR elsewhere. IFR VSBY will increase in coverage again
late tonight into Sunday morning as the rain changes to wet snow
across higher terrain.
Low stratus will continue to produce widespread IFR CIGS through
tonight across the bulk of the area. The one exception is east of
Lake Ontario, where MVFR to VFR CIGS will continue into this morning
before IFR CIGS spread east this afternoon and tonight. There is a
chance of a few isolated thunderstorms east of Lake Ontario this
afternoon where the airmass will be a little warmer and more
unstable.
Outlook...
Sunday through Monday...MVFR/IFR with occasional rain and wet snow.
Tuesday...VFR/MVFR with a chance of showers.
Wednesday...Mainly VFR with a chance of showers.
&&
.MARINE...
Winds will remain relatively light today as the low pressure center
moves from near the west end of Lake Ontario this morning to
southern Quebec by late this afternoon. This low will then spin
across Quebec tonight through Tuesday, with some intensification
expected Sunday and Monday. The deepening low, combined with a
moderate pressure gradient and unseasonably cold airmass over the
lake will produce an extended period of Small Craft Advisory
conditions starting tonight and running through Monday evening on
Lake Ontario, and tonight through Sunday on Lake Erie with moderate
to strong WNW winds.
&&
.HYDROLOGY...
Rain totals since Thursday are in the 0.75 to 1.5 inch range
across most of the area, with portions of the western Southern
Tier and Niagara/Orleans counties over 2 inches. Additional rain
amounts through tonight will range from a third to half inch in
most areas, with up to three quarters of an inch across upslope
areas of the western Southern Tier and Tug Hill. These amounts
continue to be spread out enough to prevent any significant
flooding, although plenty of ponding will continue in low lying
and poor drainage areas.
Rivers and streams will see some notable within-bank rises, but
all forecast points are expected to remain below flood stage.
&&
.TIDES/COASTAL FLOODING...
Low pressure will stall over Quebec tonight through Monday and
intensify. The combination of increasing pressure gradient over
the lake and unseasonably cold air making the boundary layer
more unstable will bring another period of moderate to strong
winds to Lake Ontario late tonight through Monday.
Winds will initially increase out of the northwest late tonight,
then become more west to west-northwest Sunday. There is likely
to be a lull in the winds Sunday night and early Monday morning,
before picking up again from late morning through evening on
Monday. The combination of onshore winds and wave action will
bring a renewed risk of enhanced lakeshore flooding for the
entire Lake Ontario shoreline from late tonight through Monday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Sunday morning through Monday
evening for NYZ007.
Lakeshore Flood Watch from late tonight through Monday evening
for NYZ003>006.
Lakeshore Flood Watch from late tonight through Sunday evening
for NYZ001-002.
MARINE...Small Craft Advisory from 10 PM this evening to 11 PM EDT
Sunday for LEZ040-041.
Small Craft Advisory from 11 PM this evening to 5 PM
EDT Sunday for LOZ030.
Small Craft Advisory from 4 AM Sunday to 11 PM EDT Monday
for LOZ043>045.
Small Craft Advisory from 1 AM to 8 PM EDT Sunday for
LOZ042.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...CHURCH
LONG TERM...CHURCH
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
HYDROLOGY...HITCHCOCK
TIDES/COASTAL FLOODING...HITCHCOCKHazardous Weather Outlook National Weather Service Buffalo NY 124 AM EDT Sat May 6 2017 NYZ001>003-070530- Niagara-Orleans-Monroe- 124 AM EDT Sat May 6 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Steady rainfall will continue today, with intermittent rain then continuing through Saturday. Three day rain totals from Thursday through Saturday will range from 1.5 to 2.0 inches in many locations. This rain is spread out over several days so it is not expected to result in any significant flooding, but minor ponding of water is likely in poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A period of moderate to strong northwest winds Sunday and Monday may bring another risk of lakeshore flooding along the south shore of Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-070530- Wayne-Northern Cayuga-Oswego- 124 AM EDT Sat May 6 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Steady rainfall will continue today, with intermittent rain then continuing through Saturday. Three day rain totals from Thursday through Saturday will range from 1.5 to 2.0 inches in many locations. This rain is spread out over several days so it is not expected to result in any significant flooding, but minor ponding of water is likely in poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A period of moderate to strong northwest winds Sunday and Monday may bring another risk of lakeshore flooding along the south shore of Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-010-011-013-014-021-070530- Jefferson-Lewis-Northern Erie-Genesee-Livingston-Ontario-Allegany- 124 AM EDT Sat May 6 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Steady rainfall will continue today, with intermittent rain then continuing through Saturday. Three day rain totals from Thursday through Saturday will range from 1.5 to 2.0 inches in many locations. This rain is spread out over several days so it is not expected to result in any significant flooding, but minor ponding of water is likely in poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-070530- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 124 AM EDT Sat May 6 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Steady rainfall will continue today, with intermittent rain then continuing through Saturday. Three day rain totals from Thursday through Saturday will range from 1.5 to 2.0 inches in many locations. This rain is spread out over several days so it is not expected to result in any significant flooding, but minor ponding of water is likely in poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rain will change to snow late Saturday night and continue through Sunday. Accumulations of 2 to 3 inches are possible across higher terrain inland from Lake Erie. Most of the snow will just stick to grassy surfaces, but some slushy spots are possible on roads Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070530- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 124 AM EDT Sat May 6 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf HITCHCOCK
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703649, 703648.